Initial therapy questions
Jul 15, 2006
I wonder if you could comment on my general practitioner's suggestion for my first-line treatment (I hope not to ask questions answered 100s times before). My GP isn't suggesting I must start treatment now. He is suggesting that I will probably want to start treament sooner (weeks or months) rather than later (years). He is happy starting with either a NNRTI or PI based regime.
I'm 35 year-old guy in good health. I sero-converted June 2005. Resistance test suggest no drug resistance. I expect adherence wont be a problem (if the side effects are too difficult to manage then I'll try a different combo). I have had the genetic test for Abacavir hyper sensitive reaction - I'm unlikely to experience the hyper sensitive reaction.
My results: Jan 2006: CD4 595; CD4% 15%; VL 71500 March 2006: CD4 515; CD4% 18%; VL 298000 May 2006: CD4 406; CD4% 13%; VL 69200 June 2006: CD4 468; CD4% 13%; VL 131000
My GP is suggesting: Kivexa (Abacavir & Lamivudine/3TC) plus Nevirapine. My partner is on and is comfortable with: Truvada (Tenofovir and Emtricitabine/FTC) plus Efavirenz.
Is there much evidence for kidney damage with long term use of Tenofovir?
Is Efavirenz really more effective than Nevirapine? Or is Efavirenz recommended over Nevirapine because it is a US drug (nevirapine is European/German)?
I believe most people on Efavirenz experience central nervous system side effects - particularly in the first few weeks (vivid dreams and disturbed sleep). Despite this one study suggest most people manage the side effects and adherence is possibly better than with Nevirapine?
If I went for the Efavirenz/Truvada option I guess might move to the Atripia (Efavirenz/Truvada three-in-one pill) some time in the future (I guess early on it will be more expensive and harder to come by).
Would you care to comment on these regimes as a first-line treatment?
Thanks very much.
Response from Dr. Wohl
These are all good questions.
I agree that there is no rush to start therapy. But, it is likely you will want to start soon. Increasingly, as we have more convenient, potent, resistance-restistant and well tolerated therapies, I feel we will (and should be) starting therapy at earlier CD4 cell counts. I would start you on meds once that CD4 dared to flirt with 400.
Your doc seems well informed save for one thing: the warning on the nevirapine prescribing info that states the drug should not be administered in men with CD4 cell counts of 400 and above and women 250 and above due to excessive risk of liver toxicity. Other evidence suggests that the risk of liver problems is greater when nevirapine is taken all once a day rather than twice a day. Therefore, I would not prescribe nevirapine in your case.
It is hard to resist the temptation of Atripla, the three in one pill, once a day combo (tenofovir+FTC+Sustiva). With the availability of this one pill as day drug it challenges any doc to think of reasons to prescribe Epzicom+Sustiva - which would be two pills once a day - especially given the hypersensitivity reaction associated with the abacavir in Epzicom. (The genetic test you describe is helpful, at least in Australia, where it has been studied, and suggests the risk of this adverse reaction would be very unlikely in your case.)
Sustiva is generally well tolerated. As you write, there is a break in period for many during which vivid dreams and some dizziness may be experienced. This almost always passes.
As far as kidney problems with tenofovir, this, so far, does not seem to be much of a problem clinically. If you have good kidney function now, you should be fine. Renal function should be monitored as part of routine practice.
So, in summary, I agree that you are getting close to starting meds. Atripla is attractive. (note: the price in the US of Atripla equals the additive cost of each of its components - so it is not more expensive.) An alternative is Truvada+Norvir boosted PI. The latter would mean more pills but would avoid the Sustiva side effects. I suspect many will try Atripla and if they have difficulty with side effects, then switch to Truvada+a once a day boosted PI.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is It Almost Impossible For A Man To Get Hiv From A Woman?
- If The Sides Of My Legs Turn Red Is That Neuropathy?
- How Long Should I Wait To Take An Hiv Test After Being Raped?
- Can Hiv Virus Pass Through The Pores Of Condoms?
- Can You Get Hiv From Touching Infected Blood?
- Can I Get Herpes From One Kiss?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.